Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 97, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 7, 2004, 10:32 PM EDT for Newberry County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2004, 10:32 PM EDT (02:32 UTC)
- Expired
- Sep 7, 2004, 11:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Newberry County, SC
The radar
The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 6:40 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2876 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 080232
SVRCAE
SCC071-080300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1031 PM EDT TUE SEP 7 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1100 PM EDT
* AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR PROSPERITY...OR ABOUT 11
MILES SOUTHEAST OF NEWBERRY...AND MOVING NORTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEAR WHITMIRE BY 1100 PM EDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.
LAT...LON 3414 8157 3415 8135 3452 8137 3445 8153
3452 8163
$$
CDLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:03 PM EDT, 7 hours 29 minutes earlier.
Area forecast discussion, Sep 7, 3:03 PM EDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT TUE SEP 7 2004
.SHORT TERM...
TORNADO AND HEAVY RAIN THREAT CONTINUES INTO THE EVENING. WILL
KEEP FLOOD WATCH AND LAKE WIND ADVISORY IN EFFECT THROUGH
TONIGHT. REMNANTS OF FRANCES OVER EAST CENTRAL GA THIS AFTERNOON AND
FORECAST TO MOVE NORTHEAST INTO NRN GA BY WED MORNING AND NORTHWARD
UP THE APLCNS THROUGH THURSDAY. STILL A LOT OF MOISTURE FLUX
ACROSS THE CWA OVERNIGHT INTO WEDNESDAY MORNING. 40-50 KT
H8 JET OVER THE AREA THIS AFTERNOON MOVES NORTH OF THE BORDER
WEDNESDAY. WILL KEEP CATEGORICAL POPS WITH MENTION OF HEAVY RAIN.
FRANCES BECOMES ABSORBED IN FRONTAL BOUNDARY THURSDAY. FRONT MOVES
INTO THE REGION THURSDAY. AIRMASS STILL UNSTABLE, SO WILL KEEP A
CHANCE OF CONVECTION. TEMPS WILL REMAIN IN THE UPPER 70S TO LOWER
80S WEDNESDAY DUE TO CLOUDS/PRECIP...MID/UPPER 80S FOR THURSDAY.
&&
.LONG TERM (FRIDAY THROUGH TUESDAY)...
GFS HAS THE UPPER TROUGH TO THE WEST FRIDAY MOVING INTO THE AREA
SUNDAY AND LINGERING THROUGH TUESDAY. ECMWF IS MORE PROGRESSIVE
MOVING UPPER TROUGH. MUCH UNCERTAINTY EXIST WITH MOVEMENT OF IVAN.
WILL LINGER CHANCE OF PRECIP FRIDAY THROUGH SUNDAY. WILL KEEP DRY
CONDITIONS FOR MONDAY AND TUESDAY.
&&
.AVIATION...
MVFR WILL CONTINUE THROUGH 12Z. MAY SEE CEILINGS RISE TOWARD END OF
PERIOD. OVERNIGHT AS TROPICAL DEPRESSION OVER SOUTHWEST GEORGIA
MOVES NORTH. DEEP TROPICAL MOISTURE WILL REMAIN ACROSS THE AREA WITH
STRONG SOUTH LOW LEVEL FLOW 20 TO 30 KT.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 74 83 72 86 / 100 90 50 20
AUGUSTA 74 81 70 87 / 100 70 40 20
SUMTER 74 83 72 87 / 100 80 50 30
ORANGEBURG 74 83 72 87 / 100 70 40 30
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH THIS AFTERNOON AND TONIGHT.
LAKE WIND ADVISORY TONIGHT.
GA...FLOOD WATCH THIS AFTERNOON AND TONIGHT.
LAKE WIND ADVISORY TONIGHT.
&&
PUBLIC: LM
AVIATION: AWPIn the hours before
Local storm report, Sep 7, 6:47 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
647 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG SUMTER 33.94N 80.39W
09/07/2004 SUMTER SC EMERGENCY MNGR
SUMTER COUNTY EMERGENCY MANAGER REPORTED 2 MOBILE HOMES
DESTROYED. TREE FELL ON ONE AND WINDS FLIPPED THE OTHER
OVER.
&&
TTHLocal storm report, Sep 7, 7:28 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0726 PM FUNNEL CLOUD 4 W ORANGEBURG 33.49N 80.93W
09/07/2004 ORANGEBURG SC EMERGENCY MNGR
ORANGEBURG COUNTY EMERGENCY MANAGER REPORTS FUNNEL CLOUD
NEAR SC HWY 6 4 MILES WEST OF CITY OF ORANGEBURG.
&&
TTHLocal storm report, Sep 7, 7:50 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0748 PM HEAVY RAIN 12 ESE WINNSBORO 34.31N 80.90W
09/07/2004 0.00 INCH FAIRFIELD SC PUBLIC
PUBLIC REPORT OF 4.98 INCHES OF RAIN TODAY IN LONGTOWN.
&&
TTHLocal storm report, Sep 7, 7:50 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0748 PM HEAVY RAIN 12 ESE WINNSBORO 34.31N 80.90W
09/07/2004 4.98 INCH FAIRFIELD SC
PUBLIC
PUBLIC REPORT OF 4.98 INCHES OF RAIN TODAY IN LONGTOWN.
&&
TTHLocal storm report, Sep 7, 8:30 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND DMG 8 NW JACKSON 33.41N 81.89W
09/07/2004 AIKEN SC EMERGENCY MNGR
TREES DOWN ON POWER LINES. ROOF PARTIALLY BLOWN OFF
HOUSE.
&&
MCLocal storm report, Sep 7, 10:26 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 PM TORNADO 2 S MCBEE 34.44N 80.26W
09/07/2004 CHESTERFIELD SC LAW ENFORCEMENT
HOUSE COLLAPSED WITH PEOPLE INSIDE. STATUS OF PEOPLE NOT
KNOWN AT THIS TIME. MOBILE HOMES OVERTURNED. TREES DOWN
ON POWER LINES.
&&
MCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:42 PM EDT | Tornado Warning | CAE | Chesterfield | 33 min |
| Sep 7, 10:51 PM EDT | Tornado Warning | CAE | Lexington, Newberry | 39 min |
| Sep 8, 1:58 AM EDT | Tornado Warning | CAE | Fairfield | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.